Hail, Pennington
- When
- August 5, 1:55 PM MST to 2:00 PM MST
- Where
- Pennington County, 2.15 mi S of Rapid City
- Measured
- 1 in hail
- Reported by
- CoCoRaHS
- Coordinates
- 44.049, -103.217
A severe thunderstorm produced nickel to quarter size hail in the eastern part of Rapid City.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A severe thunderstorm produced nickel to quarter size hail in the eastern part of Rapid City.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Aug 5, 10:30 AM MST, 3 hours 25 minutes earlier.
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY NATIONAL WEATHER SERVICE RAPID CITY SD 1130 AM MDT MON AUG 5 2013 .UPDATE... ISSUED AT 1038 AM MDT MON AUG 5 2013 WEAK SURFACE HIGH PRESSURE SLIDES INTO THE EASTERN DAKOTAS THIS AFTERNOON AS LIGHT NORTH WINDS SLOWLY SHIFT EAST THEN SOUTHEAST. SURFACE FRONTAL BOUNDARY WILL HANG UP ACROSS NORTHEAST WYOMING AND SOUTHWEST SOUTH DAKOTA...AND WILL BE FOCUS FOR EARLY CONVECTION OFF THE HIGHER TERRAIN. UPPER LEVEL SUPPORT WILL WAIT UNTIL VERY LATE THIS AFTERNOON AND THIS EVENING FOR THE THREAT FOR SEVERE STORMS. ONCE AGAIN...BEST CHANCES FOR WIDESPREAD STORMS WILL BE THIS EVENING AND OVERNIGHT. && .SHORT TERM...TODAY THROUGH TUESDAY NIGHT ISSUED AT 249 AM MDT MON AUG 5 2013 WATER VAPOR IMAGERY SHOWS NEAR ZONAL FLOW CONTINUING ACROSS THE REGION AS UPPER RIDGING PERSISTS ACROSS THE SOUTHERN PLAINS. SUBTLE SHORTWAVES ARE CONTINUING TO PUSH THROUGH THE UPPER FLOW ACROSS THE CWA. SURFACE ANALYSIS PLACES A WEAK FRONTAL BOUNDARY FROM NW SD TO CENTRAL SD...WITH OVERNIGHT CONVECTION DEVELOPING ACROSS NORTHEAST WYOMING THROUGH THE BLACK HILLS...AND INTO CENTRAL SD. SUFFICIENT SHEAR AND MUCAPE FOR CONTINUATION OF STORMS EARLY THIS MORNING ACROSS SOUTHWEST TO SOUTH CENTRAL SD. HAVE SVR TSTM WATCH OUT TILL 15Z THIS MORNING. UPPER WAVES WILL CONTINUE TO PUSH THROUGH THE AREA TODAY AND TONIGHT. HIGH PRESSURE WILL DEVELOP ACROSS THE CENTRAL PLAINS WITH RETURN FLOW SETTING UP THIS AFTERNOON AND TONIGHT BRINGING STRONG THETA E ADVECTION. THUNDERSTORMS ARE EXPECTED TO REDEVELOP THIS AFTERNOON...PROBABLY FIRST OVER THE BLACK HILLS. A STRONG SERIES OF WAVES ARE PROGGED TO CROSS MONTANA INTO THE DAKOTA LATE TODAY INTO TONIGHT. THIS WILL HELP PUSH A FRONTAL BOUNDARY BACK ACROSS THE CWA TONIGHT...WHICH WILL BE THE FOCUS FOR CONVECTION. INCREASING SOUTHERLY FLOW AHEAD OF THE FRONT WILL INCREASE LOW LEVEL SHEAR...RESULTING IN ROTATING UPDRAFTS. LARGE HAIL AND DAMAGING WINDS WILL BE THE MAIN THREATS. STORMS WILL PUSH INTO SOUTH CENTRAL SD TUESDAY MORNING...BEFORE EXITING THE AREA BY THE AFTERNOON. QUIETER WEATHER IS EXPECTED TUESDAY BEHIND THE FRONTAL BOUNDARY. COULD STILL SEE AN ISOLATED STORM OR TWO POP UP DURING PEAK HEATING...BUT MOST AREAS WILL ENJOY SUNNY SKIES AND HIGHS IN THE MID 70S TO MID 80S. && .LONG TERM...WEDNESDAY THROUGH SUNDAY ISSUED AT 249 AM MDT MON AUG 5 2013 AN UPPER LOW NEAR HUDSON BAY AND UPPER LEVEL RIDGE TO OUR WEST WILL BRING A SERIES OF DISTURBANCES THROUGH THE AREA FOR WEDNESDAY THROUGH FRIDAY WITH CHANCES FOR TSRA CONTINUING. AN UPPER LEVEL RIDGE SHOULD BUILD INTO THE NORTHERN PLAINS FOR THE WEEKEND RESULTING IN WARMER TEMPERATURES. && .AVIATION...FOR THE 18Z TAFS THROUGH 18Z TUESDAY AFTERNOON ISSUED AT 1124 AM MDT MON AUG 5 2013 AREAS OF MVFR CIGS LOCATED FROM THE BLACK HILLS AREA INTO SOUTH CENTRAL SOUTH DAKOTA WILL GRADUALLY IMPROVE TO VFR EARLY IN THE AFTN. ISOLD STRONG TO SEVERE THUNDERSTORMS MAY DEVELOP OVER THE BLACK HILLS DURING THE AFTERNOON. SCT STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE OVER THE REST OF THE AREA MAINLY DURING THE EVENING. AREAS OF MVFR/IFR CIGS ARE POSSIBLE OVER CENTRAL SOUTH DAKOTA LATE TONIGHT. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...NONE. WY...NONE. && UPDATE...15 SHORT TERM...13 LONG TERM...HELGESON AVIATION...10
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 307 AM MDT MON AUG 5 2013 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-061300- BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON- HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK- NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS- NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY- SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS- SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP- WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH- 307 AM MDT (407 AM CDT) MON AUG 5 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT THERE IS A CHANCE FOR THUNDERSTORMS TODAY AND TONIGHT. THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ACROSS MUCH OF NORTHEASTERN WYOMING AND WESTERN SOUTH DAKOTA...MAINLY THIS AFTERNOON AND EVENING. THE MAIN THREATS FROM ANY SEVERE STORMS WILL BE LARGE HAIL AND STRONG WIND GUSTS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY CHANCES FOR THUNDERSTORMS WILL CONTINUE THROUGH THIS WEEK. WIDESPREAD SEVERE WEATHER IS NOT EXPECTED AT THIS TIME...ALTHOUGH A FEW STORMS MAY STILL BECOME SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES... OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
103 PM MDT MON AUG 05 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1240 AM HAIL SAVAGETON 43.86N 105.79W
08/05/2013 E1.00 INCH CAMPBELL WY PUBLIC
&&
KCLARKPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
229 PM MDT MON AUG 05 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1245 AM TSTM WND GST 2 ENE ROCKERVILLE 43.97N 103.33W
08/05/2013 E60 MPH PENNINGTON SD TRAINED SPOTTER
&&
KCLARKThe Rapid City radar (KUDX), 32 km away, was scanning. The volume nearest the first event began at 20:55 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2013Every state in 2013This day in weather historyWarnings in South Dakota, August 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 469775, 469776.